Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Fort Worth, TX

May 8, 2002Erath County, Somervell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 8, 2002, 9:14 PM CDT for Erath County, Somervell County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2002, 9:14 PM CDT (02:14 UTC)
Expired
May 8, 2002, 10:15 PM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Whole counties

Counties Erath County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 75 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:55 PM CDTHail 0.75Glen Rose, TX
May 8, 10:05 PM CDTHail 1.5Glen Rose, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2442 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
3.0
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 090214
SVRFTW
TXC143-425-090315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
914 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERATH COUNTY IN NORTH CENTRAL TEXAS
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1015 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 18 MILES WEST OF GLEN ROSE...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ROSE AROUND 940 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:30 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 8, 7:30 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT WED MAY 8 2002

WITH THE LOSS OF INSOLATION...WILL ALLOW THE WIND ADVISORY TO
EXPIRE...BUT WILL PLACE CAUTION ON AREA LAKES ACROSS THE CENTRAL
ZONES FOR TONIGHT. OTHERWISE NO OTHER SIGNIFICANT WEATHER CHANGES
ARE EXPECTED AT THIS TIME.  #58

.FWD...CAUTION IS ADVISED ON AREA LAKES TONIGHT CENTRAL.

In the hours before

Special weather statement, May 8, 4:13 PM CDT, 5 hours 1 minute before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT WED MAY 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A
LINE FROM CANTON...TO HILLSBORO...AND COPPERAS COVE.

A STRONG DRYLINE WAS SITUATED ACROSS EXTREME WESTERN NORTH TEXAS
LATE THIS AFTERNOON.  SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM
ALONG THE DRYLINE THROUGH THE EVENING. A FEW OF THESE STORMS WILL
BECOME SUPERCELLS...CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH.  THERE IS A SMALL THREAT OF
TORNADOES WITH THE SUPERCELL STORMS.  THE GREATEST RISK OF A TORNADO
OR TWO WILL BE GENERALLY NORTHWEST OF A SHERMAN...WEATHERFORD
...COMANCHE LINE.

A COLD FRONT WILL MOVE ACROSS NORTH TEXAS THURSDAY MORNING.  A FEW
THUNDERSTORMS COULD FORM ALONG AND IMMEDIATELY BEHIND THE FRONT.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF...HEAVY
RAINFALL.  THEY LIKELY WILL REMAIN BELOW SEVERE LIMITS.

OTHERWISE...SOUTH WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH THE
NIGHT.
Local storm report, May 8, 5:35 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GORDON                    TX   1.5 INCH HAIL
05/08/02   PALO PINTO                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:15 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    10 W DE LEON              TX   .75 INCH HAIL
05/08/02   COMANCHE

0611 PM    EASTLAND                  TX   .75 INCH HAIL
05/08/02   EASTLAND                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:33 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    DUBLIN                    TX   1.75 INCH HAIL
05/08/02   ERATH                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:52 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    STEPHENVILLE              TX   .75 INCH HAIL
05/08/02   ERATH                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:44 PM CDTSevere Thunderstorm WarningFWDPalo Pinto46 min
May 8, 8:07 PM CDTSevere Thunderstorm WarningFWDParker53 min
May 8, 8:10 PM CDTSevere Thunderstorm WarningFWDErath65 min
May 8, 8:45 PM CDTSevere Thunderstorm WarningFWDTarrant60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.